advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From West Columbia, Texas, USA:

My 20 year old son was switched from NPH and Regular to Lantus and NovoLog about a month ago. He counts his carbohydrates to determine how much NovoLog is given. Since the switch, his blood sugars have been bouncing around with a lot of lows. We are working with his doctor to get the right dose. He exercises three to four times a week, which seems to be making it hard stabilize his blood sugars. Before the switch, he could tell when his blood sugars were in the 55 to 60 mg/dl [3.1 to 3.3 mmol/L] range. Since the switch, he cannot tell his blood sugars are low until he is 35 to 45 mg/dl [1.9 to 2.5 mmol/L]. Could it be the type of insulin he is on that affects his ability to tell when his blood sugars are dropping? I have had a hard time waking him several times when his blood sugars were low. He drives two hours a day, round trip, to college, and it's very scary that his blood sugar can drop so low and he does not know it.

Answer:

The situation you describe calls for a whole lot of monitoring and safeguards to make sure he doesn't get into trouble driving. It is not uncommon to have a period of unstable blood sugars following a switch in insulin regimens like you have described. However, the key is to attack it, keep good blood sugar records, and interact with the physician to make appropriate changes in insulin so the period of instability is not prolonged. For instance, it is not unreasonable to make changes every week in order to get the sugars under better control. He may need to take more between meal snacks until his sugars rise.

JTL

DTQ-20050613115051
Original posting 13 Jul 2005
Posted to Hypoglycemia and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.